Alert archive / California / Heat Advisories in 2020

Heat Advisory 2, NWS Eureka, CA

June 2, 2020Mendocino County, California

NWS Eureka, CA issued this heat advisory at Jun 2, 2020, 1:42 PM PDT for Mendocino County, California. It took effect at Jun 3, 2020, 12:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 2, 2020, 1:42 PM PDT (20:42 UTC)
In effect from
Jun 3, 2020, 12:00 PM PDT
Expired
Jun 3, 2020, 8:00 PM PDT
In force
8 hr
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WWUS76 KEKA 022042
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
142 PM PDT Tue Jun 2 2020

CAZ113-115-030445-
/O.NEW.KEKA.HT.Y.0002.200603T1900Z-200604T0300Z/
Southeastern Mendocino Interior-Southern Lake County-
142 PM PDT Tue Jun 2 2020

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM PDT WEDNESDAY...

* WHAT...High temperatures ranging from 95 to near 100 degrees,
  with temperatures falling into the low to mid 60s overnight.

* WHERE...Southeastern Mendocino Interior and Southern Lake 
  County Counties.

* WHEN...From noon to 8 PM PDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
6 follow-up statements
997 
WWUS76 KEKA 022045 CCA
NPWEKA

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Eureka CA
145 PM PDT Tue Jun 2 2020

CAZ113-115-030445-
/O.COR.KEKA.HT.Y.0002.200603T1900Z-200604T0300Z/
Southeastern Mendocino Interior-Southern Lake County-
145 PM PDT Tue Jun 2 2020

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM PDT WEDNESDAY...

* WHAT...High temperatures ranging from 95 to near 100 degrees,
  with temperatures falling into the low to mid 60s overnight.

* WHERE...Southeastern Mendocino Interior and Southern Lake County
  Counties...including Ukiah, Hopland, Lakeport, Upper Lake, and
  surrounding communities.

* WHEN...From noon to 8 PM PDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
504 
WWUS76 KEKA 030317
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
817 PM PDT Tue Jun 2 2020

CAZ113-115-031130-
/O.CON.KEKA.HT.Y.0002.200603T1900Z-200604T0300Z/
Southeastern Mendocino Interior-Southern Lake County-
817 PM PDT Tue Jun 2 2020

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT
WEDNESDAY...

* WHAT...High temperatures ranging from 95 to 100 degrees, with 
  temperatures falling into the low to mid 60s overnight.

* WHERE...Southeastern Mendocino Interior and Southern Lake
  Counties...including Ukiah, Hopland, Lakeport, Upper Lake, and 
  surrounding communities.

* WHEN...From noon to 8 PM PDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
896 
WWUS76 KEKA 031040
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
340 AM PDT Wed Jun 3 2020

CAZ113-115-031845-
/O.CON.KEKA.HT.Y.0002.200603T1900Z-200604T0300Z/
Southeastern Mendocino Interior-Southern Lake County-
340 AM PDT Wed Jun 3 2020

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING...

* WHAT...High temperatures ranging from 95 to 100 degrees.

* WHERE...Southeastern Mendocino Interior and Southern Lake 
  Counties...including Ukiah, Hopland, Lakeport, Upper Lake, and 
  surrounding communities.

* WHEN...From noon to 8 PM PDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
625 
WWUS76 KEKA 031830
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1130 AM PDT Wed Jun 3 2020

CAZ113-115-040230-
/O.CON.KEKA.HT.Y.0002.200603T1900Z-200604T0300Z/
Southeastern Mendocino Interior-Southern Lake County-
1130 AM PDT Wed Jun 3 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...High temperatures ranging from 95 to 100 degrees.

* WHERE...Southeastern Mendocino Interior and Southern Lake 
  Counties...including Ukiah, Hopland, Lakeport, Upper Lake, and 
  surrounding communities.

* WHEN...From noon to 8 PM PDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
882 
WWUS76 KEKA 032122
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
222 PM PDT Wed Jun 3 2020

CAZ113-115-040300-
/O.CON.KEKA.HT.Y.0002.000000T0000Z-200604T0300Z/
Southeastern Mendocino Interior-Southern Lake County-
222 PM PDT Wed Jun 3 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...High temperatures ranging from 95 to 100 degrees.

* WHERE...Southeastern Mendocino Interior and Southern Lake 
  Counties...including Ukiah, Hopland, Lakeport, Upper Lake, and 
  surrounding communities.

* WHEN...From noon to 8 PM PDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
067 
WWUS76 KEKA 040244
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
744 PM PDT Wed Jun 3 2020

CAZ113-115-040345-
/O.EXP.KEKA.HT.Y.0002.000000T0000Z-200604T0300Z/
Southeastern Mendocino Interior-Southern Lake County-
744 PM PDT Wed Jun 3 2020

...HEAT ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this heat advisory went out at Jun 2, 4:22 AM PDT, 9 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 4:22 AM PDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
422 AM PDT Tue Jun 2 2020

.SYNOPSIS...Interior temperatures will remain above normal
through most the week. Wednesday will most likely be the hottest
day. Northerly breezes each day will keep coastal areas in the
lower to mid 60s. Significant cooling and rain showers are
expected for the weekend.

&&

.DISCUSSION...Satellite imagery showed clear skies across the
region early this morning. There were patches of low cloud in the
river valleys and in Eel Delta which will burn off rapidly
shortly after sunrise. A patch of low clouds was also forming
offshore over the coastal waters NW of Cape Mendocino. This may
touch the shoreline around daybreak, but then mix out with
the increasing northerlies later this morning.

High temperatures yesterday were mostly in the lower 60s for
coastal areas. Interior valley locations were generally in the
upper 70s to mid 80s, while mountain stations hit the 60s to mid
70s. Temperatures will trend upward today through Wednesday.
Highs in the warmest valleys, such as southern and northeast
Mendocino and Lake counties may reach the upper 90s to perhaps
100F on Wednesday. An advisory for the heat will probably be
issued, based on our experimental heat risk index.

The normal or average high temperature for Ukiah in the first
week of June is about 80F. NAEFS and EC ENS mean 850mb
temperatures exceed the 90th percentile with respect to the 30yr
CFSR on Wednesday, especially for southern and northeastern
Mendocino and all of Lake counties. With 850mb temps around
21-23C, highs in the upper 90's are likely. The record highs
for Ukiah are quite formidable, 108F for today and 111F for
Wednesday, and will not be broken. The heat risk for the
remainder of the area is forecast to remain low.

Temperatures should begin to diminish on Thu, but it will remain
quite warm, about 10-15F above normal. The warm conditions will
moderate more substantially on Friday as an upstream trough and
onshore breezes begins to modify the warm air mass. 500mb ensemble
clusters and the ensemble mean were all very similar with digging
this upstream trough from the Gulf of Alaska southeast toward the
west coast Fri night and Sat. Some showers may develop in
response to the approach of the upstream trough as early as Friday
afternoon. The marine layer will probably deepen and push farther
inland on Friday. Precipitation with the first chance of rain
appears more likely Fri night or Sat. Amounts appear to be fairly
light and confined mostly to Del Norte and northern/central
Humboldt counties.

A significant cool down is expected for the weekend. The exception
will be coastal areas which many times do not respond to the
synoptic scale cooling as drastically as the interior. Other than
mountain sites which will likely dip to freezing or subfreezing
during night/early mornings this weekend, daytime temperatures
should be quite pleasant. There is an outside chance of morning
frost for the valleys of Trinity county too, especially Sunday
and Monday. This will depend primarily on the depth and southern
extent of the cool air mass from the Gulf of Alaska. There is
still a great deal of variance on how far south the cold pool
aloft will settle and the eastward progression through early next
week.

There will most likely be additional bouts of precipitation
(mostly rain) for Del Norte and Humboldt counties through the
remainder of the weekend and perhaps on Monday. Mendocino, Lake
and lower elevations of Trinity counties will most likely not
receive very much precipitation (if any) from this system. This
system will be drier (less overall rain) and colder compared to
the one last weekend. The ensemble clusters as well as the NBM
have been consistent with the highest rain chances and greatest
amounts over Del Norte and northern/central Humboldt counties.
Snow even at 6000 feet will likely be wet and slushy due to the
high June sun and warm ground. The main impact will be the
dramatic drop in temperatures in the mountains, below freezing
this weekend.

It is interesting to note, NBM 7 day precip accumulation as a
percentage of monthly normal is around 10-25% for central/northern
Humboldt county and the higher elevations of Trinity county. For Del
Norte county, it's about 20-50%. June normals are 0.75in for Eureka
and 1.73in for Crescent City. Thus, expect our seasonal precip
total to edge upward, but the precip will most likely NOT be too
overwhelming this weekend. There is certainly a potential for low
topped storms and pea hail as 500mb temperatures plummet to -20C
or less. The greatest potential and location for low top storms
may end up being over Del Norte county where the deterministic
models develop the most precip and indicate some instability.

&&

.AVIATION...Gradients from an offshore high pressure system and an
inland low will sustain light winds with occasional gusts today.
High pressure building into the area is likely to clear out skies
for VFR conditions. Satellite imagery shows inland valley fog
developing, yet the impacts on flight conditions are not certain.
Haze or mist at the coastal terminals this morning are possible
while VFR flight categories are expected for much of the day in
the CWA airstrips. /EYS

&&

.MARINE...North to northwest winds will range from 15 to 25
knots across the outer waters around Cape Mendocino and Point Saint
George through early Friday morning. Small Craft Advisories are in
place for these breezy winds and building short-period seas. Steep
seas may propagate into the inner waters, so an SC.Y has been issued
for both inner coastal zones. Gusts up to 35 knots will be possible
in the outer waters tonight. A long period southwest swell will
linger throughout portions of the waters through the middle of the
week. Otherwise, another mid-period northwest swell will move
through the waters on Wednesday. /EYS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PDT this evening for PZZ450-455.
Small Craft Advisory until 3 AM PDT Friday for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jun 2, 6:47 AM PDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
647 AM PDT Tue Jun 2 2020

CAZ101>109-112-031400-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Southwestern Mendocino Interior-
647 AM PDT Tue Jun 2 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A cold weather system will bring significant cooling and
a chance of showers this weekend. Temperatures are forecast
to fall into the 30's and possibly below freezing in the high
mountains this weekend. Patchy frost will also be possible
in the valleys of Trinity county Sunday and Monday mornings.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-113>115-031400-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
647 AM PDT Tue Jun 2 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Temperatures will warm into the lower 90's today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Temperatures will warm into the upper 90's on Wednesday. This will
result in a moderate heat risk for those sensitive to heat, such as
the elderly, children and those without adequate cooling or
hydration.

Otherwise no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Heat Advisories in California, 2020Every heat advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.